Doc: Markers can give insight into MGUS
Dear Dr. Roach: In 2016, I was diagnosed with IgM MGUS. Repeat bloodwork in 2017 revealed both IgA and IgM MGUS. I have no measurable M protein. I have had no fatigue, bone pain or other symptoms. I am a 65-year-old female in good health; I eat carefully, don’t drink or smoke and exercise almost every day. What is my risk of progression?
Dear D.D.: Monoclonal gammopathy of uncertain significance — MGUS — is a precursor condition to multiple myeloma. It is of “uncertain significance” because not everyone will progress to myeloma, a cancer of the plasma cells, which make antibodies and live in the bone marrow. MGUS isn’t rare: Three to 4 percent of the population over 50 has it. However, because some people do progress, it is important for people with MGUS to be carefully observed over time by an expert in this condition, a hematologist/oncologist.
There are three major laboratory values that can help estimate the likelihood of progressing from MGUS to myeloma. One is the total amount of abnormal M protein in the blood: Those with levels less than 1.5g/dL are at lower risk. People with IgA or IgM subtype are at higher risk than those with just IgG. An abnormal ratio of light chains (kappa and lambda chains or part of the antibody molecule) also predicts greater likelihood. I looked carefully at the labs you sent me and found low (no) M protein and normal light chain ratio, so you have two favorable and one unfavorable factor, which puts your risk of getting multiple myeloma at about 20 percent in the next 20 years. However, your risk may be even lower since your M protein level is so low.
In addition to monitoring your labs, you should be on the lookout for symptoms, especially fever, weight loss, fatigue, bone pain or abnormal bleeding. Your prognosis is good, but people can progress quickly, so you need to be vigilant in getting any symptoms evaluated in addition to regular checkups.
Lots more information is available at myeloma.org.
Dear Dr. Roach: I am 90 years old. Until age 85, I didn’t need regular drugs.
Five years ago, my systolic blood pressure was near 140, but I felt fine. My health care provider put me on a daily dose of lisinopril and amlodipine. That reduced the blood pressure, on average, to around 120 systolic.
Since that time, I’ve had cold hands and feet, plus weak, painful knees. Could there be poor blood circulation caused by low blood pressure? My advisers seem to scoff at this idea.
Dear R.E.: It is both unprofessional and unwise to scoff at patients, as they generally know their bodies better than their doctors do. In your case, coldness of the hands and feet is listed as a possible side effect. Joint pain also may happen, but it may be that this is unrelated to the drugs. I don’t think it is a result of too low a blood pressure, although if you already had blockages in the arteries to your limbs, lower pressure might lead to less blood flow and thus cold hands and feet.
Some doctors use low doses of two medicines to reduce side effects; however, when a side effect does occur, it can be hard to figure out what is going on. With your doctor’s permission, you might try stopping the amlodipine to see the effect on your blood pressure and on the hand and foot coldness.
Email questions to ToYourGoodHealth @med.cornell.edu.